Alert archive / Oregon / High Surf Advisories in 2012

High Surf Advisory 16, NWS Medford, OR

December 28, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Dec 28, 2012, 2:50 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 28, 2012, 1:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2012, 2:50 AM PST (10:50 UTC)
In effect from
Dec 28, 2012, 1:00 PM PST
Expired
Dec 29, 2012, 4:00 AM PST
In force
15 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WHUS46 KMFR 281050
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
250 AM PST FRI DEC 28 2012

...LARGE WEST SWELLS TO BRING HIGH SURF TO AREA BEACHES THIS
AFTERNOON AND TONIGHT...

ORZ021-022-290000-
/O.NEW.KMFR.SU.Y.0016.121228T2100Z-121229T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
250 AM PST FRI DEC 28 2012

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM
PST SATURDAY. 

* WAVES AND SURF...A WESTERLY SWELL WILL ARRIVE ALONG THE COAST
  EARLY THIS AFTERNOON WITH BREAKERS INCREASING TO 20 TO 22 FEET
  AND CONTINUING THROUGH EARLY SATURDAY MORNING.

* TIMING...DANGEROUS SURF IS EXPECTED FROM EARLY THIS AFTERNOON
  THROUGH TONIGHT. CONDITIONS WILL BE MOST HAZARDOUS DURING THE
  HIGH TIDE TONIGHT...WHICH OCCURS AROUND 1 AM SATURDAY.

* IMPACTS...LARGE BREAKERS WILL CREATE DANGEROUS CONDITIONS IN THE
  SURF ZONE. INCOMING WAVES WILL RUN UP ONTO BEACHES AND
  RETREATING WATER WILL CREATE DANGEROUS RIP CURRENTS AND
  UNDERTOWS. WAVES MAY WASH OVER JETTIES...ESPECIALLY AT HIGH
  TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WRIGHT
2 follow-up statements
327 
WHUS46 KMFR 282350
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
350 PM PST FRI DEC 28 2012

...HEAVY WEST SWELL IS BRINGING HIGH SURF TO AREA BEACHES...

ORZ021-022-291200-
/O.CON.KMFR.SU.Y.0016.000000T0000Z-121229T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
350 PM PST FRI DEC 28 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* WAVES AND SURF...HEAVY WESTERLY SWELL IS BRINGING 20 TO 22 FOOT
  BREAKERS TO THE COAST. THE BREAKERS WILL PEAK TONIGHT...THEN
  SUBSIDE BY SUNRISE SATURDAY.

* TIMING...DANGEROUS SURF IS EXPECTED THROUGH TONIGHT. CONDITIONS
  WILL BE MOST HAZARDOUS AT HIGH TIDE...WHICH WILL OCCUR AROUND 1
  AM PST SATURDAY.

* IMPACTS...LARGE BREAKERS WILL CREATE DANGEROUS CONDITIONS IN 
  THE SURF ZONE. INCOMING WAVES WILL RUN UP ONTO BEACHES AND 
  RETREATING WATER WILL CREATE DANGEROUS RIP CURRENTS AND 
  UNDERTOWS. WAVES MAY WASH OVER JETTIES...ESPECIALLY AT HIGH 
  TIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

STOCKTON
347 
WHUS46 KMFR 291203
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
403 AM PST SAT DEC 29 2012

ORZ021-022-291315-
/O.EXP.KMFR.SU.Y.0016.000000T0000Z-121229T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
403 AM PST SAT DEC 29 2012

...HIGH SURF ADVISORY HAS EXPIRED...

WESTERLY SWELLS WILL CONTINUE TO DECREASE THROUGH THE DAY TODAY
THUS THE THREAT OF HIGH SURF ON AREA BEACHES WILL ALSO DIMINISH.
ANYONE VENTURING TO THE COAST SHOULD STILL REMAIN CAUTIOUS NEAR
THE BEACH AND KEEP AN EYE ON THE WAVES WHEN NEAR THE WATER UNTIL
SEAS FULLY SUBSIDE.

$$

WRIGHT

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Dec 27, 8:40 PM PST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 27, 8:40 PM PST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
840 PM PST THU DEC 27 2012

.DISCUSSION...A LOW PRESSURE SYSTEM OFFSHORE IS APPROACHING THE
COAST TONIGHT. THIS SYSTEM IS FORECAST TO SPLIT WITH MUCH OF THE
ENERGY HEADING SOUTH ALONG THE CALIFORNIA COAST LATE FRIDAY AND
FRIDAY NIGHT WHILE ANOTHER PIECE OF ENERGY MOVES INTO WASHINGTON.
HIGH CLOUDS ARE EXPECTED TO SPREAD INLAND TONIGHT. HIGH CLOUDS MAY
NOT BE THICK ENOUGH TO PREVENT FOG FORMATION THOUGH. SO AHEAD OF
THIS SYSTEM...EXPECT TO SEE SOME AREAS OF VALLEY FOG WEST OF THE
CASCADES. THEN LIGHT PRECIPITATION WILL MOVE INLAND DURING THE DAY
WITH THE FRONT REMAINING OFFSHORE. MODELS SHOW  DISAGREEMENT ON
HOW QUICKLY THE PRECIPITATION MAY BEGIN. THE GFS AND ECMWF SHOW THE
LIGHT RAIN SPREADING INTO THE COAST AND AREAS OF THE WEST SIDE IN
THE MORNING THEN SPREADING FURTHER EAST TO THE CASCADES AND
PORTIONS OF THE EAST SIDE IN THE AFTERNOON AND EVENING. THE NAM IS
RUNNING SLOWER BRINGING PRECIPITATION INTO THE COAST AND WEST SIDE
IN THE AFTERNOON. SATELLITE ANALYSIS POINTS MORE TOWARDS THE
FASTER GFS AND ECMWF. HOWEVER AS THIS SYSTEM IS EXPECTED TO SPLIT
IT MAY SLOW AS IT APPROACHES THE COAST. OVERALL THE MAIN IMPACT IS
EXPECTED TO BE LIGHT PRECIPITATION.

&&

.AVIATION...WEAK UPPER RIDGING BUILDS OVER THE AREA TONIGHT.
THIS WILL ALLOW THE ATMOSPHERE TO STABILIZE ENOUGH FOR IFR
CIGS TO DEVELOP IN THE UMPQUA BASIN AND IFR CIGS AND PATCHY FREEZING
FOG IN THE ROGUE VALLEY. OFFSHORE FLOW ALONG THE COAST SHOULD KEEP
TERMINALS THERE MOSTLY VFR OVERNIGHT. A MIX OF VFR AND MVFR CEILINGS
EAST OF THE CASCADES SHOULD TRANSITION TO MOSTLY VFR LATER TONIGHT
AS THE AIR MASS DRIES.

&&

.PREV DISCUSSION... /ISSUED 300 PM PST THU DEC 27 2012/

SHORT TERM...CLOUDS ARE GRADUALLY DECREASING OVER THE WESTERN
HALF OF THE FORECAST AREA FROM THE COAST TO KLAMATH COUNTY. CLOUDS
ARE ALSO DECREASING IN SISKIYOU COUNTY CALIFORNIA.
HOWEVER...THEY ARE STUBBORNLY HANGING ON IN LAKE AND MODOC
COUNTIES. HOWEVER...SKIES THERE SHOULD CLEAR OVERNIGHT.

HIGH CLOUDS FROM THE NEXT SYSTEM POISED TO AFFECT THE AREA ARE
MOVING OVER THE COASTAL WATERS AT THIS TIME. MODELS HAVE BEEN
COMING UP WITH DIFFERING SOLUTIONS AS FAR AS WHERE THIS SYSTEM
WILL TRACK. LATEST SOLUTIONS TRACK IT TO THE COAST BY LATE MORNING
ON FRIDAY THEN SOUTHWARD ALONG THE COAST AND INTO CALIFORNIA BY
SATURDAY MORNING. THUS HAVE INCREASED POPS SLIGHTLY WEST OF THE
CASCADES BUT MORE IMPORTANTLY...HAVE PUSHED POPS TO ALL AREAS EAST
OF THE CASCADES INCLUDING LAKE COUNTY. MODELS INDICATE LOW AMOUNTS
OF PRECIPITATION WITH THIS SYSTEM. SNOW LEVELS WEST OF THE
CASCADES WILL FLUCTUATE BETWEEN 2000 AND 3000 FEET AND WILL BE AT
VALLEY FLOORS EAST OF THE CASCADES. EXPECT PRECIPITATION TO BEGIN
EARLY FRIDAY ALONG THE COAST AND SPREAD TO THE CASCADES BY FRIDAY
AFTERNOON. PRECIPITATION IS EXPECTED TO BEGIN EAST OF THE CASCADES
BY NIGHTFALL ON FRIDAY. WRAP AROUND MOISTURE WILL KEEP LIGHT
SHOWERS GOING THROUGH EARLY SATURDAY AS THE SYSTEM SLIDES SOUTH
INTO CALIFORNIA. EXPECT PRECIPITATION TO PRETTY MUCH END BY
NIGHTFALL SATURDAY.

LONG TERM...SUNDAY THROUGH THURSDAY...THE EXTENDED PERIOD DOESN'T
FEATURE ANY MAJOR STORMS AND WILL LIKELY FEATURE SOME STRETCHES OF
DRY WEATHER. WEST SIDE VALLEYS WILL FEATURE NORMAL TO BELOW NORMAL
TEMPERATURES...WITH INCREASED CHANCES OF OVERNIGHT AND MORNING
FREEZING FOG...WHILE HIGHER ELEVATIONS AND THE EAST SIDE SHOULD SEE
AN INCREASE IN SUNSHINE.

SUNDAY SHOULD BE MOSTLY DRY AS A SHORTWAVE TROUGH RIDES NORTH TO
SOUTH ALONG THE OUTSIDE OF THE RIDGE...AFFECTING MAINLY THE EAST
SIDE WITH SOME COLD TEMPERATURES. ON MONDAY ANOTHER SHORTWAVE
MOVES AROUND THE RIDGE...AND THIS TIME MAY AFFECT AREAS WEST OF
THE CASCADES WITH LIGHT PRECIPITATION AND SNOW LEVELS AROUND 3500
FEET. CONFIDENCE IS LOW ON THIS HOWEVER...GIVEN THAT 12Z RUNS OF
THE GFS AND ECMWF ARE THE FIRST RUNS THAT ARE ADVERTISING THIS
FEATURE...AND THUS KEPT POPS WELL BELOW CLIMO. TUESDAY IS MUCH OF
THE SAME WITH BELOW CLIMO POPS AND CONTINUED NORMAL TO BELOW
NORMAL TEMPERATURES. WEDNESDAY INTO THURSDAY WE HAVE GRADUALLY
INCREASED POPS WITH THE IDEA THAT THE UPPER RIDGE AXIS WILL BE
SHIFTING EAST OF THE FORECAST AREA...ALLOWING FOR A LARGE TROUGH
TO ENTER THE PICTURE AND BRING A CHANCE OF PRECIPITATION TO AT
LEAST THE WEST SIDE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:36 AM PSTSmall Craft Advisory for Hazardous SeasMFR49 hr
Dec 28, 8:54 AM PSTSmall Craft Advisory for WindsMFR7 hr

Nearby

High Surf Advisories in Oregon, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.